Clostridium difficile: An intestinal infection on the rise
When you’re admitted to a hospital, you expect to receive tests and treatments that will make you feel better. When you get antibiotics in the hospital, you expect that the drugs will treat or prevent infection. But it doesn’t always work that way. A distressing number of patients acquire infections while they are in the hospital. And antibiotic therapy can actually increase the odds of coming down with a hospital-acquired infection caused by the bacterium named Clostridium difficile. Although doctors are working hard to control intestinal infections caused by the bug commonly known as C. diff, the problem is rapidly becoming more common, more serious, and harder to treat.
A bit player takes center stage
C. diff is the most important cause of infectious diarrhea in the United States, but it’s a bit player on the long roster of intestinal bacteria. In fact, only 1% to 3% of healthy adults harbor C. diff among their normal intestinal bacteria, and, even then, C. diff is present in tiny numbers and is usually harmless.
What has turned a bit player into a major pathogen that is wreaking havoc on a rapidly growing number of Americans? Surprisingly, perhaps, the culprits are antibiotics. Antibiotics are supposed to inhibit or kill bacteria, and they do. When used properly, they target aggressive bacteria that are causing infections. But even when they succeed at that task, they inevitably cause collateral damage to bacteria that are innocent bystanders in the human body. When normal intestinal bacteria are bumped off by friendly fire, a void is created. With increasing frequency, C. diff seizes the opportunity to fill the void — especially in hospitalized patients, many of whom are already weakened and ill-prepared to withstand the stress of diarrhea and fever.
C. diff: Up close and personal
Unlike most bacteria, C. diff exists in two different forms: an actively dividing form that causes disease and a spore form. Spores are inert and metabolically inactive, so they don’t cause disease. At the same time, though, spores are very tough and sturdy; they are hard to kill with disinfectants, and they shrug off even the most powerful antibiotics.
Here’s how C. diff causes trouble. Patients infected with C. diff shed spores into their feces. Without strict precautions, spores are inadvertently transmitted to hands, utensils, and foods, and then swallowed by someone else. The spores come to life, in the disease-causing and actively-dividing form, in the second person’s GI tract. In the best of circumstances, the normal bacteria in the second person’s gut keep C. diff in check and illness does not develop. However, if the “good” GI bacteria have been knocked down by antibiotics, C. diff gets the upper hand
Who gets C. diff?
Although C. diff can occasionally crop up without rhyme or reason, the vast majority of its victims are patients in hospitals or long-term care facilities — and the great majority of them have received antibiotics. Virtually any antibiotic can pave the way for C. diff to multiply in the gut, but the most frequent offenders are the drugs that are most likely to alter the GI bacteria; in addition to clindamycin, common offenders include broad-spectrum penicillins, cephalosporins, and fluroquinolones. Patients with serious illnesses and prolonged hospitalizations are at particular risk, as are people above 65 years of age. Because stomach acid helps fight off C. diff, powerful anti-ulcer medications in the proton-pump inhibitor family may also increase vulnerability.
July 2010 update
The Truth About Your Immune System
Can you boost immunity? Will vitamins, herbs, or probiotics help your immune system fight off disease? What about diet and exercise? The Truth about Your Immune System sets the record straight about how your immune system fights off germs and how you can help your immune system operate at its best. Learn more »